High Wind, Central Oregon
- When
- January 11, 6:08 AM PST
- Where
- Central Oregon forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 44.229, -120.920 (the zone’s center; the record gives no point)
Strong winds moved into the interior Pacific Northwest over the January 10-12th weekend. Several reports of high wind gusts and damage were recorded with these winds.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Strong winds moved into the interior Pacific Northwest over the January 10-12th weekend. Several reports of high wind gusts and damage were recorded with these winds. Wind gusts in MPH were reported: (71) west southwest of grass valley, (62) northwest of Clarno, (62) west northwest of Adams, (62) west northwest of Ruggs, (60) around Bend, (59.5) east of Bend, (59) north of Joseph, (58) west southwest of Shaniko, (58) south of Mikkalo, and (58) east southeast of Hermiston. In Deschutes County, Mid state electric cooperative reported that strong winds downed a tree that cut off power to 11,000 customers. In Pendleton a basketball goal was blown over and as well as a fence from a suburban home. Winds downed a large tree and cased a power outage at a lodge in Suttle Lake. In Wallowa a roof peeled off of a house was reported on our social media.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 11, 2:59 AM PST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
259 AM PST SAT JAN 11 2014
.SHORT TERM...TODAY THROUGH SUNDAY MORNING...A STRONG PACIFIC SYSTEM
WILL MOVE ACROSS THE REGION THROUGH THIS EVENING. THIS SYSTEM IS
COMPLEX AND WILL PUSH TWO COLD FRONTS THROUGH THE AREA, ONE THIS
MORNING AND THE SECOND LATE THIS AFTERNOON/EARLY THIS EVENING. THE
MAIN SURFACE LOW WILL BE DEEP AND WILL TRACK ACROSS SOUTHERN BRITISH
COLUMBIA TODAY REACHING THE CANADIAN PRAIRIE PROVINCES BY THIS
EVENING. PRESSURE GRADIENTS WILL BE TIGHT ACROSS THE INTERIOR
NORTHWEST TODAY AND TONIGHT. AS A RESULT EXPECT VERY WINDY
CONDITIONS TODAY AND TONIGHT. STRONGEST WINDS LOOK TO OCCUR THIS
EVENING INTO EARLY SUNDAY MORNING DUE TO COLD AIR ADVECTION ADDING
TO THE AFFECTS OF THE TIGHT GRADIENTS. THUS WILL CONTINUE ALL
CURRENT HIGH WIND WARNINGS AND WIND ADVISORIES. SNOW LEVELS ARE
RUNNING NEAR 5500 FT MSL MOST AREAS AT THE MOMENT, THOUGH THEY MAY
CLOSER TO 4000 FT MSL ALONG THE CENTRAL WASHINGTON CASCADE CREST.
SNOW LEVELS WILL FALL TO BETWEEN 3000 AND 4500 FT MSL BEHIND THE
FIRST FRONT THIS MORNING. THE SECOND FRONT WILL KNOCK THE SNOW
LEVELS DOWN FURTHER, POSSIBLY BETWEEN 1200 AND 2500 FT MSL BY
DAYBREAK SUNDAY MORNING. AT THIS TIME THE BEST SNOW ACCUMULATIONS
ARE EXPECTED ALONG AND IMMEDIATELY EAST OF THE CASCADE CREST WHERE
MORE PERSISTENT PRECIP WILL SLOP OVER FROM WESTERN WASHINGTON AND
OREGON. THUS WILL CONTINUE THE CURRENT WINTER STORM WARNINGS FOR THE
WASHINGTON AND OREGON CASCADE EAST SLOPES. AT THIS TIME DO NOT
EXPECT SNOW ACCUMULATIONS TO EXCEED 8 INCHES IN THE BLUE MOUNTAINS,
BUT WILL HAVE TO LOOK AT LATEST DATA FOR THE POTENTIAL OF ADVISORY
LEVEL SNOWS TONIGHT INTO SUNDAY. 90
SUNDAY AFTERNOON THROUGH MONDAY NIGHT...A RIDGE WILL BUILD OFFSHORE
AND MOVE SLOWLY EAST, REACHING THE COAST TUESDAY MORNING. NORTHWEST
FLOW OVER EASTERN WASHINGTON AND OREGON WILL BE OVER THE AREA SUNDAY
THROUGH MONDAY NIGHT. SUBSIDENCE FROM THE BUILDING RIDGE WILL BRING
A DRYING TREND, BUT RESIDUAL MOISTURE AND UPSLOPE FLOW OVER THE
CASCADES AND BLUES WILL KEEP SHOWERS IN THESE AREAS SUNDAY AFTERNOON
AND NIGHT. WINDS ALOFT COMBINED WITH SURFACE GRADIENTS WILL MAINTAIN
BREEZY TO WINDY CONDITIONS SUNDAY AND MONDAY. SKIES WILL BECOME
PARTLY CLOUDY MONDAY AS THE RIDGE CONTINUES TO BUILD IN.
TEMPERATURES WILL BE WELL ABOVE NORMAL. 76
.LONG TERM...TUESDAY THROUGH SATURDAY...A MID/UPPER LEVEL RIDGE OF
HIGH PRESSURE WILL BE OVER THE PACIFIC NORTHWEST FOR DRY CONDITIONS
THROUGH FRIDAY AFTERNOON. SINKING AIR ALOFT ASSOCIATED WITH THE HIGH
PRESSURE RIDGE WILL PRODUCE A STRONG SURFACE BASED TEMPERATURE
INVERSION. THE INVERSION MAY PERSIST ACROSS THE LOWER COLUMBIA BASIN
DURING DAYLIGHT HOURS THUS ALLOWING PATCHY FOG TO CONTINUE ALONG THE
COLUMBIA RIVER INTO AFTERNOON EACH DAY. TEMPERATURES WILL REMAIN
NEAR SEASONAL NORMALS IN THE LOWER COLUMBIA BASIN AND ADJACENT
VALLEYS TUESDAY THROUGH FRIDAY, BUT TEMPERATURES WILL INCREASE TO
ABOVE NORMAL DURING THE DAY IN THE REST OF THE AREA. THE RIDGE AXIS
MOVES EAST INTO IDAHO ON FRIDAY THUS ALLOWING FLOW ALOFT TO BACK TO
THE SOUTHWEST IN RESPONSE TO A PACIFIC TROUGH, WHICH BEGINS
SPREADING RAIN TI THE EAST SLOPES OF THE CENTRAL AND SOUTHERN
WASHINGTON CASCADES FRIDAY NIGHT. ON SATURDAY THE TROUGH PUSHES A
COLD FRONT THROUGH THE FORECAST AREA FOR A CHANCE OF RAIN AND SHOW
MAINLY IN THE BLUE MOUNTAINS WITH THE SNOW LEVEL AROUND 4000-4500
FT ON SATURDAY. POLAN
&&
.AVIATION...12Z TAFS...VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24
HOURS AT TAF SITES. CLOUD BASES AROUND 7-9K FT AGL WILL LOWER TO
AROUND 4-5K FT AGL SOON AFTER DAYBREAK TODAY AS SHOWERS BEGIN BY
AROUND 16Z AT KPDT, KALW AND KPSC. CONDITIONS MAY BRIEFLY LOWER TO
MVFR AROUND PASSAGE OF A COLD FRONT THIS MORNING IN MODERATE RAIN
SHOWERS. WINDS WILL INCREASE SIGNIFICANTLY TODAY IN RESPONSE TO A
LOW LEVEL JET STREAK AND INCREASING PRESSURE GRADIENTS ASSOCIATED
WITH THE COLD FRONT. SUSTAINED WINDS WILL INCREASE TO 25 KTS TO 35
KTS WITH GUSTS TO AROUND 50 KTS POSSIBLE AT ALL TAF SITES. POLAN
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 57 36 54 40 / 80 30 20 10
ALW 58 41 52 39 / 80 30 20 10
PSC 59 40 54 39 / 50 20 20 0
YKM 56 34 49 33 / 50 20 20 10
HRI 59 39 55 36 / 60 20 20 0
ELN 49 32 47 36 / 70 30 20 10
RDM 51 30 48 29 / 70 40 20 10
LGD 45 35 41 36 / 90 40 50 20
GCD 48 30 45 29 / 80 40 30 10
DLS 51 38 49 38 / 70 30 40 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING ORZ050.
HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING ORZ511.
HIGH WIND WARNING UNTIL 4 AM PST SUNDAY ORZ044-507-508-510.
WIND ADVISORY UNTIL 10 PM PST THIS EVENING ORZ049-505.
WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO NOON PST SUNDAY
ORZ509.
HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING ORZ509.
WIND ADVISORY UNTIL 4 AM PST SUNDAY ORZ041.
WA...HIGH WIND WARNING UNTIL 4 AM PST SUNDAY WAZ028-029-521.
WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO NOON PST SUNDAY
WAZ520.
HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING WAZ520.
WIND ADVISORY UNTIL 4 AM PST SUNDAY WAZ024.
WIND ADVISORY UNTIL 4 AM PST SUNDAY WAZ026.
HIGH WIND WARNING UNTIL 4 AM PST SUNDAY WAZ027.
&&
THREAT INDEX
TODAY : RED
SUNDAY : GREEN
MONDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/76/99/99/HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 525 AM PST SAT JAN 11 2014 ORZ041-044-049-050-502-503-505>508-510-511-WAZ024-026>030-521- 121430- EAST COLUMBIA RIVER GORGE OF OREGON- LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY- NORTHERN BLUE MOUNTAINS OF OREGON- SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO- JOHN DAY HIGHLANDS- FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON- FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON- NORTH CENTRAL OREGON-CENTRAL OREGON- EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY- YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON- FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON- NORTHWEST BLUE MOUNTAINS OF WASHINGTON-SIMCOE HIGHLANDS- 525 AM PST SAT JAN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL WASHINGTON...SOUTH WASHINGTON...SOUTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT WINDS WILL CONTINUE TO INCREASE EARLY THIS MORNING WITH CONDITIONS BECOMING VERY WINDY. THESE WINDS WILL PERSIST THROUGH TONIGHT. HIGH WIND WARNINGS AND WIND ADVISORIES REMAIN IN EFFECT. PLEASE REFER TO NWS PRODUCT PDXNPWPDT FOR MORE DETAILS. PERIODS OF RAIN AND MOUNTAIN SNOW WILL OCCUR THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PERIODS OF RAIN AND MOUNTAIN SNOW SHOWERS WILL BE POSSIBLE SUNDAY. WINDS WILL REMAIN BREEZY SUNDAY THROUGH MONDAY. DRY CONDITIONS WITH LIGHT WINDS ARE EXPECTED TUESDAY THROUGH FRIDAY. ORZ509-WAZ520-121430- EAST SLOPES OF THE OREGON CASCADES- EAST SLOPES OF THE WASHINGTON CASCADES- 525 AM PST SAT JAN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON AND CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT SNOW LEVELS WILL FALL TODAY THROUGH TONIGHT AFTER THE PASSAGE OF A COUPLE OF COLD FRONTS. PERSISTENT ONSHORE FLOW WILL CAUSE PERIODS OF SNOW SHOWERS ALONG THE EAST SLOPES OF THE CASCADES FROM MID AFTERNOON THROUGH TONIGHT. VERY WINDY CONDITIONS WILL CAUSE SOME DRIFTING AND BLOWING OF THE SNOW. WINTER STORM WARNINGS AND HIGH WIND WARNINGS REMAIN IN EFFECT. PLEASE REFER TO NWS PRODUCTS PDXWSWPDT AND PDXNPWPDT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINTER STORM WARNINGS WILL CONTINUE INTO SUNDAY MORNING. A FEW SNOW SHOWERS WILL LINGER INTO MONDAY...ESPECIALLY IN WASHINGTON. DRY CONDITIONS WITH LIGHT WINDS WILL ARE EXPECTED TUESDAY THROUGH FRIDAY.
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
Midstate electric cooperative reported that strong winds downed a tree along south century drive and cut off power to 11,000 customers.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483167, 483165, 483166, 483162, 483164, 483163.